Skin ulcers caused by ruxolitinib in a patient with chronic cutaneous graft-versus-host disease
Graft-versus-host disease (GVHD) is a common complication of allogeneic hematopoietic cell transplantation (HCT). In the treatment of chronic GVHD, skin directed therapy, systemic corticosteroids, calcineurin inhibitors (such as cyclosporine (CsA) and tacrolimus), rituximab, mycophenolate mofetil (MMF), extracorporeal photopheresis (ECP) and ruxolitinib are used.Case report
We present an 18 year old male with Philadelphia chromosome positive acute B lymphoblastic leukemia, treated with allogeneic HCT from a full matched sibling donor. The patient had grade 2 chronic cutaneous GVHD resistant to corticosteroids, CsA, MMF, and ECP treatment. Three months after initiation of ruxolitinib therapy, the patient developed skin ulcers on his lower extremities.Management & outcome
The biopsy revealed that the changes were caused by the drug reactions. We suspected ruxolitinib as the likely cause of these ulcerative lesions after evaluating the adverse drug reaction probability scale. The adverse drug score was 4, therefore, ruxolitinib treatment was discontinued. Ulcerative lesions fully recovered after 4 weeks of follow-up.Discussion
Ruxolitinib is used in the treatment of chronic GVHD that has been resistant to steroids and other salvage therapies. In our case, ruxolitinib was used as a salvage therapy in a patient who had refractory chronic skin GVHD. Ruxolitinib-related skin lesions with ulcers of lower extremities and whole body erythematous skin lesions were reported previously in patients with myelofibrosis. The pathophysiology of ruxolitinib related skin ulcers is unknown. Skin changes of patients using ruxolitinib should be closely monitored, and newly developing lesions should be suspected of being drug-related and biopsied.